Nebraska, 2015

Damaging Wind in Nebraska, September 15, 2015

September 15, 2015 · NWS GLD · 1 event in 1 county or zone

During the afternoon a thunderstorm moved over McCook, producing wind gusts up to 66 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a thunderstorm moved over McCook, producing wind gusts up to 66 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 3:12 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 15, 3:12 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT TUE SEP 15 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 254 PM MDT TUE SEP 15 2015

ISOLATED THUNDERSTORMS ARE CURRENTLY DEVELOPING IN THE VICINITY OF
THE SURFACE TROUGH BISECTING THE FORECAST AREA THIS AFTERNOON.
THESE STORMS WILL CONTINUE LIFTING NORTHEAST ACROSS THE EASTERN
SECTIONS OF THE FORECAST AREA THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING. WITH THE PULSEY NATURE AND HIGHER
BASES OF THESE STORMS...THERE IS A DECENT GUST POTENTIAL WITH
DOWNBURST WINDS WHICH COULD PRODUCE WIND GUSTS IN EXCESS OF 60
MPH. LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS.
STORMS WILL DISSIPATE THROUGH THE LATE EVENING WITH DRY CONDITIONS
EXPECTED THROUGH WEDNESDAY AND WEDNESDAY NIGHT.

THE DRY CONDITIONS ON WEDNESDAY WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS...BUT WITH WIND SPEEDS EXPECTED TO BE SOMEWHAT
LESS THAN TODAY...THERE IS LOWER CONFIDENCE IN ISSUING ANY FIRE
WEATHER HIGHLIGHTS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 311 PM MDT TUE SEP 15 2015

WEDNESDAY NIGHT THROUGH TUESDAY WILL BE DRY EXCEPT FOR SOME CHANCES
FOR RAIN THURSDAY NIGHT AND AGAIN ON SATURDAY NIGHT THROUGH SUNDAY.

WEDNESDAY NIGHT THE COLD FRONT WILL MOVE THROUGH THE AREA.  THERE
WILL BE STRONG LIFT OVER THE AREA ALONG THE FRONT...BUT THE
ENVIRONMENT WILL BE VERY DRY DUE TO THE PACIFIC MOISTURE REMAINING
OVER NORTHERN MEXICO.  WILL LEAVE THE FORECAST DRY DESPITE THE
FRONTAL PASSAGE.

THURSDAY THE FRONT WILL BE SOUTH OF THE AREA...LEAVING THE AREA
ROUGHLY 10 DEGREES COOLER.  WINDS WILL BE LIGHTER AS A SURFACE
HIGH...BASED OVER THE NORTHERN PLAINS REACHES SOUTH INTO KANSAS.

THURSDAY NIGHT WILL BE DRY UNTIL THE OVERNIGHT HOURS WHEN A LOW
LEVEL JET DEVELOPS NORTH OF THE FRONT.  ELEVATED CAPE WILL DEVELOP
ALONG THE NORTHERN AND EASTERN EDGE OF THIS JET.  THE MAIN QUESTION
WILL BE WHERE WILL THE ELEVATED CAPE DEVELOP.  CURRENTLY LOOKS LIKE
THE MOST LIKELY LOCATION FOR THE ELEVATED CAPE TO DEVELOP WILL BE
EITHER EAST OF HIGHWAY 83 OR JUST EAST OF THE AREA.  AM LESS CERTAIN
OF LOCATION OF THE INSTABILITY OVER THE SOUTHWEST NEBRASKA COUNTIES.
WITH THIS BEING A COUPLE DAYS AWAY YET AND ELEVATED CONVECTION BEING
TRICKY TO NAIL DOWN 12 HOURS AWAY LET ALONG A COUPLE DAYS...WILL
KEEP THE LOW CHANCES FOR RAINFALL DURING THE OVERNIGHT HOURS BUT
WILL CONFINE IT MORE TO THE NORTH AND EAST PORTIONS OF THE AREA.

FRIDAY THROUGH TUESDAY WILL BE LARGELY DRY.  A COUPLE UPPER LEVEL
SHORT WAVE TROUGHS MOVE ACROSS THE AREA PRIOR TO SATURDAY NIGHT...
BUT THE PLUME OF MOISTURE FROM THE PACIFIC WILL BE OVER THE OHIO
RIVER VALLEY AHEAD OF A STRONG UPPER LEVEL SHORT WAVE TROUGH.
SATURDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH DEVELOPS OVER
THE WESTERN HALF OF THE AREA.  MEANWHILE THE CIRCULATION FROM THE
UPPER LEVEL RIDGE OVER MEXICO WILL BRING THE PACIFIC MOISTURE PLUME
BACK NORTH OVER THE PLAINS.  THIS WILL LEAD TO THE BEST CHANCE FOR
RAIN DURING THIS SEVEN DAY STRETCH...PRIMARILY OVER THE EASTERN HALF
OF THE AREA.  EARLY NEXT WEEK DRY CONDITIONS RETURN AS THE MOISTURE
PLUME IS PUSHED EAST AGAIN BY THE STRENGTHEN UPPER LEVEL SHORT WAVE
TROUGH.

TEMPERATURES WILL BE THE COOLEST FRIDAY AS THE BULK OF THE COOLER
AIR BEHIND THE FRONT MOVES INTO THE AREA.  AFTER FRIDAY TEMPERATURES
WILL GRADUALLY WARM...WITH HIGHS REACHING THE MID 80S EARLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1134 AM MDT TUE SEP 15 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT GLD AND
MCK. ISOLATED AFTERNOON TO EVENING THUNDERSTORMS MAY DEVELOP
BETWEEN 21Z-02Z ALONG AND EAST OF A SURFACE TROUGH IMMEDIATELY TO
THE EAST OF THE EASTERN COLORADO BORDER. THUNDERSTORMS ARE NOT
EXPECTED TO BE A PREVAILING CONDITION AT EITHER SITE AND HAVE BEEN
EXCLUDED FROM THE TAFS. GUSTY SOUTHWEST TO SOUTH WINDS HAVE
DEVELOPED THIS AFTERNOON AS A RESULT OF THE SURFACE TROUGH
DEEPENING OVER THE CENTRAL HIGH PLAINS. GUSTY WINDS ARE EXPECTED
TO REMAIN IN PLACE UNTIL AFTER 08Z WHEN WINDS BEGIN TO RELAX DUE
TO THE OVERNIGHT INVERSION AND THE DECREASING PRESSURE GRADIENT
EVEN THOUGH THE SURFACE TROUGH AXIS MOVES VERY LITTLE OVER THE
NEXT 24-36 HOURS. WITH THE OVERNIGHT INVERSION SETTING UP...THERE
IS A POTENTIAL FOR LOW LEVEL WIND SHEAR DEVELOPING BETWEEN 06Z-10Z
AT BOTH GLD AND MCK. MODEL SOLUTIONS ARE NOT CURRENTLY IDENTIFYING
ANY LLWS...SO JUST MENTIONING THE POSSIBILITY OF IT
OCCURRING...AND NOT INCLUDING IT IN THE FORECAST AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-041.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR KSZ013-027-041.

CO...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ252>254.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR COZ253-254.

NE...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR NEZ079.

&&

SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Sep 15, 11:03 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT TUE SEP 15 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1103 AM MDT TUE SEP 15 2015 /1203 PM CDT TUE SEP 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
2 PM MDT (3 PM CDT) ALONG AND EAST OF A LINE EXTENDING FROM FROM
CHEYENNE WELLS COLORADO ACROSS NORTHWEST KANSAS TO STRATTON
NEBRASKA. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS FOR COUNTIES ON EITHER SIDE OF THE EASTERN
COLORADO BORDER. A RED FLAG WARNING REMAINS IN EFFECT FOR THIS
AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

RELATIVE HUMIDITIES VALUES ACROSS MUCH OF THE CENTRAL HIGH PLAINS
ON WEDNESDAY AFTERNOON WILL BE BETWEEN 15 AND 20 PERCENT. THIS
WILL PRODUCE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY AND AGAIN FROM SATURDAY NIGHT INTO SUNDAY NIGHT.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED WITH ANY OF THESE
STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AFTER 2 PM MDT
(3 PM CDT).

In the hours before

Special weather statement, Sep 15, 2:50 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT TUE SEP 15 2015

KSZ027-028-152130-
WALLACE KS-LOGAN KS-
250 PM MDT TUE SEP 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 330 PM MDT/430 PM CDT/...

AT 250 PM MDT /350 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER WALLACE...OR 9 MILES EAST OF SHARON SPRINGS...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
WINONA AND WALLACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3893 10172 3914 10138 3913 10122 3897 10109
      3878 10160
TIME...MOT...LOC 2050Z 238DEG 32KT 3890 10158

007
Special weather statement, Sep 15, 3:48 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT TUE SEP 15 2015

KSZ002>004-014>016-027>029-041-042-NEZ080-081-152230-
DECATUR KS-WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-NORTON KS-
GOVE KS-THOMAS KS-GRAHAM KS-RAWLINS KS-SHERIDAN KS-RED WILLOW NE-
HITCHCOCK NE-
348 PM MDT TUE SEP 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...EASTERN RAWLINS...
GREELEY...LOGAN...THOMAS...WESTERN NORTON...WICHITA...SHERIDAN...
WESTERN GOVE...NORTHWESTERN GRAHAM...SOUTHEASTERN WALLACE...
SOUTHEASTERN HITCHCOCK AND RED WILLOW COUNTIES UNTIL 430 PM MDT/530
PM CDT/...

AT 344 PM MDT /444 PM CDT/...SCATTERED THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF INDIANOLA TO 6
MILES WEST OF LEOTI. THE INDIVIDUAL THUNDERSTORMS WERE MOVING TO THE
NORTHEAST AT 25 TO 35 MPH WHILE THE LINE WAS MOVING TO THE EAST AT
10 TO 15 MPH.

BRIEF AND SUDDEN WIND GUSTS TO 55 MPH WILL BE POSSIBLE. A FEW STORMS
COULD PRODUCE EVEN HIGHER GUSTS. THIS WILL CREATE AREAS OF BLOWING
DUST AND SHARPLY REDUCED VISIBILITIES. USE EXTREME CAUTION IF YOU
MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...COLBY...NORTON...OAKLEY...OBERLIN...LEOTI...HOXIE...
TRIBUNE...GRAINFIELD AND GRINNELL.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND
101.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3826 10205 3834 10204 3912 10149 3914 10139
      3926 10139 4035 10059 4035 10039 4029 10020
      4000 10019 4000 9974 3870 10061 3870 10113
      3838 10113 3826 10154
TIME...MOT...LOC 2144Z 294DEG 11KT 4033 10050 3845 10147

007

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
September 15, 4:17 PM CST
Where
Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594991.